AJN, American Journal of Nursing:
Aschenbrenner, Diane S. MS, RN
Diane S. Aschenbrenner recently retired as course coordinator for undergraduate pharmacology at Johns Hopkins University School of Nursing in Baltimore, MD. She also coordinates Drug Watch: firstname.lastname@example.org.
* Serious hepatic injury, including liver failure or death, is possible with use of the antifungal ketoconazole (Nizoral).
* Use of oral ketoconazole is now limited to the treatment of serious fungal disorders that haven't responded to other antifungal drugs or cases in which a patient cannot tolerate other antifungals.
The Food and Drug Administration (FDA) has revised the labeling of the antifungal drug ketoconazole (Nizoral). Changes include limitations on its use, a new boxed warning, new contraindications, new precautions, and updated information regarding indications and use. The FDA made these changes after completing a comprehensive assessment of the safety and efficacy of ketoconazole when used for the treatment of superficial and systemic fungal infections, indications for which it had been approved.
The FDA reviewed clinical studies and reports to MedWatch, the agency's adverse events reporting system. The benefit–risk evaluation determined that serious hepatic injury, including liver failure or death, can result from ketoconazole use. The injury isn't related to how large the dose is, how long the patient undergoes ketoconazole therapy, or why the patient is treated with the drug. The risk of liver damage from ketoconazole appears to be higher than that from other antifungal drugs.
Ketoconazole has been known for some time to inhibit the cytochrome P-450 (CYP) isoenzyme CYP3A4, which can block production of adrenal steroids and lead to multiple drug interactions. The effect on the adrenal glands has been determined to be sufficient to produce adrenal insufficiency. The inhibition of CYP3A4 leads to elevated serum levels of the coadministered drugs, which increase the risk that the patient will experience the more serious adverse effects of those drugs, including QT interval prolongation. Warnings about these drug interactions have been noted for some time on the drug's labeling.
Unlike the Committee for Medicinal Products for Human Use of the European Medicines Agency, which recommended that ketoconazole be removed from the market throughout the European Union, the FDA only limited the use of the drug, albeit severely; these limitations pertain only to the oral form of the drug, not topical formulations. Ketoconazole is no longer approved for use in treating minor fungal infections, and it may no longer be used for the treatment of infections with Candida and dermatophytes (fungi that cause skin, hair, and nail infections, sometimes referred to as ringworm or tinea). Ketoconazole should only be used in the treatment of life-threatening fungal infections (blastomycosis, cocci-dioidomycosis, histoplasmosis, chromomycosis, and paracoccidioidomycosis) when other treatments have failed or if the patient can't tolerate other therapies.
Ketoconazole is also now contraindicated if the patient has acute or chronic liver disease. And a new warning says that the drug can produce adrenal insufficiency, especially in patients with a history of adrenal problems or patients under prolonged stress, such as those who are having major surgery or are in the ICU. The recommended dosage of 200 to 400 mg per day shouldn't be exceeded because that increases the risk of adrenal insufficiency. The information on drug–drug interactions has been updated, too. Additionally, the FDA has created a medication guide for ketocona-zole. Medication guides are available for drugs that have potentially serious or life-threatening adverse effects and are dispensed with each prescription filled.
Nurses providing care to patients prescribed oral ketoconazole should take a complete drug history to confirm that the patient isn't already receiving drugs that can interact with it. The patient's liver function should be assessed at baseline, including measurements of alanine aminotransferase (ALT), aspartate aminotransferase, total bilirubin, alkaline phosphatase, prothrombin time, and international normalized ratio. The serum ALT level should be measured weekly during ketoconazole therapy. If the patient's ALT level rises above the upper limit of normal or 30% higher than baseline, or if the patient develops symptoms of abnormal liver function, the nurse should suspend therapy and notify the prescriber so that a full battery of liver tests can be performed. If a rechallenge is to be attempted, the nurse should monitor the patient's liver function closely because hepatotoxicity has been noted after ketoconazole is restarted.
Nurses should teach the patients the signs and symptoms of liver damage, including unexplained loss of appetite, nausea, vomiting, or abdominal discomfort; fever; fatigue; yellowing of the skin or the sclera of the eyes; dark urine; clay-colored stools; and right upper abdominal pain. Patients should also be instructed not to take acetaminophen or other drugs that damage the liver and to avoid drinking alcohol. The nurse should also assess the patient's adrenal function during ketoconazole therapy, especially if there is a history of adrenal insufficiency or the patient is under prolonged stress. The nurse should explain the purpose of the medication guide and encourage the patient to read it fully with each prescription because the most current information related to adverse effects will be listed there. Any adverse effects of the drug should be reported to the FDA's MedWatch program at www.fda.gov/Safety/MedWatch.
Full FDA prescribing information is available at http://1.usa.gov/13SJwfM.
© 2013 Lippincott Williams & Wilkins. All rights reserved.